Newbie

Options
RosG
RosG Member Posts: 24
edited October 2016 in Newly diagnosed

Hi Everyone

I'm a newbie to all of this - both the cancer and the online chatting.  I feel I am verrry lucky - early detection - Grade 2 invasive lobular tumour.  Tumour removed with good margins and 2 lymph nodes - no travelling.  I am almost finished radiation and going well.  So I'm about to start on the Arimidex.  I am 59 and already have thin bones.  I don't like the sound of all the side affects.  Does anyone have stats on not taking the drug?  Love to hear from anyone. 

Tagged:

Comments

  • Catscrapcats
    Catscrapcats Member Posts: 86
    edited November 2015
    Options

    Hi Newbie, I'm in a similar boat. Lumpectomy for grade 2 invasive ducal cancer and am have had 17 of 30 radio treatments. I am 54 and will need to start tamoxifen according to my surgeon who gave me the script and said take these when you finish radio and see you next March. Sounds like I won't lose bone density with this but some of the other side effects sound pretty awful. Who are we supposed to find out more about it from? Had thought about seeing my local GP when I finish radio. He will be who I run to with problems I'm guessing. Hope you get some answers too.

  • Janiot
    Janiot Member Posts: 35
    edited November 2015
    Options

    Hello - I am 57, grade 2 invasive lobular cancer - had mastectomy and have had 11 of 33 sessions of radiotherapy so far- will start Letrozole for 10 years- 2 weeks after radiotherapy completed . Already have bad menopausal symptoms ( Google 7 dwarves of menopause - that is me??)  since stopping HRT in July, taking vitamin D daily will add calcium in December- bone density was good in July. 

    Figure this will be my journey for the next 10 years-  next see surgeon in January - to check radiotherapy has not damaged implant- then see med oncologist in March-

    one day at a time..??

    Jan

  • Robyn W
    Robyn W Member Posts: 1,932
    edited November 2015
    Options

    Hello:)I am 60, and have been on Tamoxifen for almost 2 years. I am on this rather than Arimidex because of my advanced osteoporosis .In women that have gone through menopause,tamoxifen actually helps to strengthen the bones.My oncologist explained to me that the difference between the 2 is hardly worth worrying about.Perhaps you could ask about taking Tamoxifen? The side effects have been not bad.Hot flushes to start with,but nothing worth mentioning now.I feel the best I have ever felt.Cheers Robyn. xox

  • Ann-Marie
    Ann-Marie Member Posts: 1,142
    edited November 2015
    Options

    A very warm welcome to the Online Network :). My name is Ann-Marie and I am the Online Community Coordinator here at BCNA.

    You have found your feet already with your first post which is great. If you need any help with how to use the Online Network or find information just click our "Getting Started" group. This post has come through to our main blog page where all our members will be able to read and respond.

    Please let me know if you need any help.

    ~ Ann-Marie x

  • maryroset1
    maryroset1 Member Posts: 240
    edited November 2015
    Options

    Hey ladies. I have been on tamoxifen for 11 months now. Before i started i asked my oncologist about side effects and she gave me some literature so did the chemist.  The obvious one is hot flushes but from memory higher risk of uterine cancer and blood clots than general population. Please dont quote me on this though as i am still suffering from chemo brain and get things wrong on occasion!! My oncologist did blood work last visit to check hormone levels for possible switch to arimdex. She gave me a booklet on this drug which explains all side effects..which i believe is predominantly aches and pains. I would suggest having a chat to your oncologist to get more info so that you have made an informed decision before you start.

    Take care ????

    Maryrose 

  • Jane221
    Jane221 Member Posts: 1,196
    edited November 2015
    Options

    Hi ROSG, welcome to the site. When I was moved from Tamoxifen to Arimidex some months back there was some concern about the effects on my bone density as I have borderline osteopenia so there were a few things my oncologist did:

    1) ordered a bone density scan that, when compared to a previous scan, showed my bone density as stable - if it had continued to decline she would have left me on Tamoxifen, which does offer some protection for bones,  

    2) put me on a bone thickening drug (Alendrobell) that I had to have once a week, and

    3) continued advising me on the need for Vitamin D, exercise etc.

    All was going OK until I had some unexplained bleeding which possibly indicated I wasn't entirely post-menopausal, so I'm back on the Tamoxifen until February as Arimidex is not effective with pre-menopausal women. If I'm going back on Arimidex in February my oncologist will closely monitor my bone density (yearly scans) and will put me back on the bone thickening drug.

    Two of my tumours were strongly hormone positive (as per the pathology report), so either Tamoxifen or Arimidex (or similar) are an important part of my continuing treatment and although the side effects were initially pretty horrible (constant hot flushes, night sweats, joint pain etc) they have settled. As suggested, it would be good to chat to your oncologist to understand more about the role of hormone therapy in your treatment plan and why it is important for you. Best wishes, Jane xx    

  • [Deleted User]
    [Deleted User] Orbost, VictoriaPosts: 0
    edited November 2015
    Options

    Hi Rs and welcome to our site, I've just started on Arimidex and was told of some of the side effects that could occur. Have been on them for about 6 weeks now, just a little joint stiffness, but once you get moving it settles. Don't know any stats on not taking them. Hope that this helps, Trace ??????

  • RosG
    RosG Member Posts: 24
    edited November 2015
    Options

    Thanks to everyone out there for your messages. I finished my 30th radiation treatment today - thought I would be relieved but think I am now falling in a heap.  I guess that's what happens when you stop to think.  I am going to see my breast care doctor tomorrow to see if I can get some more stats on the arimidex I hope - will keep you informed.  Take care all  xx

  • RosG
    RosG Member Posts: 24
    edited November 2015
    Options

    Hi Ann-Marie

    I am not sure how to answer messages - do I answer them individually or just make comments on the 'comments' section at the top of the page - not really IT savvy.  It was so nice to get so many responses.  You guys run a wonderful service.  Ros x

     

  • Glynnis
    Glynnis Member Posts: 353
    edited November 2015
    Options

    Hi rosg, welcome to this site not that any of us want to be here but here is the best place to be. I have been taking armidex now for about 3 weeks, have notice joint and bone pains at night, with stiffness during the day but all good once I get going, planning to take some panadol when I go to bed from now on and hoping these side effects settle down. Take care Glynnis ????

  • RosG
    RosG Member Posts: 24
    edited November 2015
    Options

    Thanks Glynnis - nice to hear from real people instead of all the horror stories on mr google.  RosG

  • Catscrapcats
    Catscrapcats Member Posts: 86
    edited November 2015
    Options

    Hello Robyn W, thanks for the info. As I had a hysterectomy some time ago I'm not really sure if I am going through menopause. I get warm feeling every now and then, not sure if that is the hot flushes. I guess I will soon know when I start tamoxifen. Thanks maria

  • RosG
    RosG Member Posts: 24
    edited November 2015
    Options

    Saw my Breast care doctor today.  She was very helpful.  Some of the stats she gave me on Arimidex  -10% of women decide not to take any follow up medication - 20% of women change medications during the five years - didn't have % but apparently a lot of women see a decrease in bone density on Arimidex- some alternatives are Aromasin/Femara/Tamoxifen. She understood my objection to starting the spiral of taking medication, and then having to take another medication to counteract a side affect of the arimidex - also understood my concern about the side affects given my otherwise current good state of health and fitness - still not sure if I will take it - could try it for a few months and see how I feel I suppose.  Hope everyone has had a good day today.  RosG x

  • RosG
    RosG Member Posts: 24
    edited November 2015
    Options

    Hi Jan - one day at a time is so right - hope the radiation isn't causing you too much discomfort.  I got a good laugh out of the '7 dwarves of menopause'.  RosG x

  • Ann-Marie
    Ann-Marie Member Posts: 1,142
    edited November 2015
    Options

    Hi Ros,

    You don't need to be IT savvy, you are doing just fine :). The Online Network is here to support, respond and help in any way we can.

    If you need any other help please let me know.

    ~ Ann-Marie x